Arizona, 2017Wildfire in Arizona, July 7 to 8, 2017
July 7 to 8, 2017 · NWS TWC · 1 event in 1 county or zone
A wildfire that started in the dry San Pedro River bed near Dudleyville spread quickly in salt cedar due to channelized winds. The fire caused evacuations and burned several structures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire that started in the dry San Pedro River bed near Dudleyville spread quickly in salt cedar due to channelized winds. The fire caused evacuations and burned several structures. One firefighter was injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 7, 2:45 PM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 7, 2:45 PM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 PM MST Fri Jul 7 2017
.SYNOPSIS...Isolated showers and thunderstorms mainly north to west
of Tucson ending around midnight. The coverage of showers and
thunderstorms will increase starting Saturday, then scattered mainly
afternoon and evening thunderstorms will prevail during the upcoming
week.
&&
.DISCUSSION...An isolated shower developed around 2 pm MST near the
international border south of Sells. Other isolated showers were
developing at this time across the White Mountains. The 07/12Z Univ
of AZ WRF-NAM has the showers near the international border well
handled, while the 07/12 Univ of AZ WRF-GFS and several HRRR
solutions depict the White Mountain showers nicely.
At any rate, given the high-resolution model solutions, have
maintained isolated to scattered showers and thunderstorms this
evening from the White Mountains extending north-to-west of Tucson,
or into southern Pinal County and western/central Pima County. Dry
conditions will prevail this evening south-to-southeast of Tucson.
The bulk of any showers/tstms should end by midnight, but have
maintained a slight chance of showers/tstms late tonight across the
White Mountains. Various NWP solutions suggest fairly similar
coverage of showers/tstms to occur Saturday afternoon and evening
versus this afternoon/evening.
Thereafter, a fairly substantial increase in coverage of showers/
tstms should commence Sunday afternoon and evening, at least if the
07/12Z Univ of AZ WRF-NAM and WRF-GFS, the 07/12Z ECMWF, and to some
extent the 07/12Z GFS are close to reality. High pressure aloft is
progged to be centered near the Four Corners region, and increased
lower level moisture in combination with favorable steering flow
should promote generally scattered coverage of showers/tstms. Thus,
Sunday afternoon and evening should be the best period for showers/
tstms for much of the Tucson metro area so far this season.
Scattered mainly afternoon/evening showers and thunderstorms are
forecast to continue during much of the upcoming week. The best
chance of measurable rainfall on any given day will favor locales
east of Tucson, and lower precip chances occur west of Tucson.
However, the daily detail, or nightly detail for that matter, will
certainly be subject to revision with subsequent forecasts.
High temperatures Saturday will be about 5-8 degrees or so lower
from Tucson westward versus temps achieved this afternoon. Highs
Saturday east of Tucson will be just a couple of degrees lower
versus this afternoon. Daytime high temperatures Sunday into next
Friday will then average quite close to seasonal normals given the
increased moisture and precip chances.
&&
.AVIATION...Valid thru 09/00Z.
Isolated -TSRA/-SHRA from the White Mountains northeast of KSAD
extending north-to-west of KTUS into this evening. Most -TSRA/-SHRA
will dissipate by midnight. Isolated to scattered -TSRA/-SHRA will
occur Saturday afternoon. Otherwise, VFR conditions with surface
wind sely to nely 8-18 kts and gusts near 25 kts into Saturday
morning, then surface wind sly to sely 5-15 kts Saturday afternoon.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Expect isolated thunderstorms this evening from the
White Mountains northeast of Safford extending north-to-west of
Tucson. Dry conditions should prevail across Cochise County and also
likely dry conditions continuing for the Tucson metro area. However,
a slight chance of thunderstorms continues for the Catalina/Rincon
Mountains. The bulk of thunderstorms will end by midnight.
The coverage of showers and thunderstorms will increase starting
Saturday, then scattered mainly afternoon and evening thunderstorms
will occur during the upcoming week. The prospect of more
significant rains should also increase as the week progresses.
Expect brief strong, gusty and erratic winds due to thunderstorm
outflows. Daytime temperatures will also moderate closer to
seasonal normals next week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM MST this evening for AZZ501-
502-504-505.
&&
Francis
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 7, 5:09 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
509 PM MST FRI JUL 7 2017
AZZ509-510-080100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
509 PM MST FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
600 PM MST...
At 507 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of San Carlos, or 30 miles east of Globe, moving west at
15 mph.
Small hail and winds in excess of 45 mph will be possible with this
storm.
Locations impacted include...
San Carlos Reservoir.
LAT...LON 3340 11008 3324 11006 3311 11042 3319 11045
3320 11040 3324 11044 3329 11046 3330 11045
3336 11045 3338 11044 3339 11042 3340 11041
3341 11038 3340 11036 3342 11034
TIME...MOT...LOC 0007Z 086DEG 15KT 3331 11027
MeyerSpecial weather statement, Jul 7, 6:19 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
619 PM MST FRI JUL 7 2017
AZZ502-504-505-080215-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
619 PM MST FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 715 PM MST...
At 618 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles west of Avra Valley, or 23 miles west of Marana, moving
southwest at 40 mph.
Winds in excess of 40 mph and blowing dust will be possible with this
storm. This could locally reduce visibility to less than 1 mile.
Locations impacted include...
Marana, Avra Valley, Santa Rosa, Friendly Corners, North Komelik, Ak
Chin, Red Rock, Anegam, Picacho, Picacho Peak, Silver Bell, Kohatk,
Jackrabbit and Sil Naggia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.
&&
LAT...LON 3279 11146 3248 11116 3213 11205 3256 11215
TIME...MOT...LOC 0118Z 058DEG 35KT 3243 11158
GL
Wildfire, Southeast Pinal County
- When
- July 7, 8:30 PM MST to July 8, 6:00 PM MST
- Where
- Southeast Pinal County forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $600,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
The Roach Fire quickly spread down the San Pedro River bed near Dudleyville due to strong winds in the channel. One home, four unoccupied residences, and nine other structures were destroyed. About 100 residents were briefly evacuated. Highway 77 was also closed for a short time the night the fire started. The fire burned 335 acres before it was contained. One firefighter suffered a heat-related injury.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 7, 20171 death · $510,000 · 76 kt wind · 5 events
- Excessive Heat and Heat in California, July 7 to 8, 201712 injured · 3 events
- Flood and Hail in Ohio, July 7, 2017$247,000 · 1 in hail · 22 events
- Flooding and Hail in Ohio, July 7, 2017$114,000 · 1 in hail · 37 events
- Flash Flood and Hail in Georgia, July 7 to 9, 2017$136,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Indiana, July 7, 2017$89,000 · 1.5 in hail · 28 events
- Dense Fog in Wisconsin, July 7, 20173 injured · $40,000 · 1 event
- Damaging Winds in Kentucky, July 7, 2017$75,000 · 53 kt wind · 10 events
- Damaging Winds in West Virginia, July 7, 2017$45,000 · 50 kt wind · 19 events
- Wildfire in California, July 7 to 8, 20176 injured · 1 event
- Lightning Strike in Florida, July 7, 2017$100,000 · 1 event
- Flash Flood and Damaging Winds in Ohio, July 7, 2017$33,000 · 50 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717076.